Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2004, 6:20 PM EDT for Jasper County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 6:20 PM EDT (22:20 UTC)
- Expired
- May 23, 2004, 7:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
226
WUUS52 KCHS 232220
SVRCHS
SCC053-232300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 700 PM EDT
* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS OVER JASPER...OR ABOUT 10 MILES SOUTH OF RIDGELAND...MOVING
EAST AT 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
JASPER AND SWITZERLAND...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3244 8103 3247 8083 3247 8083 3242 8085
3239 8083 3236 8087 3236 8091 3234 8093
3229 8094 3230 8099 3226 8100 3226 8102
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 23, 2:37 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 237 PM EDT SUN MAY 23 2004 .SHORT TERM...SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ON A MULTITUDE OF DIFFERENTIAL HEATING BNDRYS AS WELL AS THE LAKE MOULTRIE LAKE BREEZE EARLY THIS AFTN. THE ATMOS WL REMAIN CONDUCIVE FOR ADDITIONAL TSTMS TO DEVELOP THROUGH THE REMAINDER OF THE AFTN AND INTO THE ERLY EVNG HRS AS TEMPS HOLD IN THE UPR 80S/LWR 90S. RECENT MAPS/ACARS/RUC SOUNDINGS ALL SUGGEST THERMODYNAMIC PROFILES FAVOR ISOLD SVR TSTM DVLPMNT WITH MARGINAL LARGE HAIL AND DAMAGING MICROBURSTS BEING THE PRIMARY RISKS. THE SEA BREEZE HAS BEEN PINNED FAIRLY CLOSE TO THE COAST TDA THANKS TO A LGT WESTERLY FLOW ALOFT HWVR SOME INLAND PENETRATION HAS BEEN NOTED OVER COASTAL GA DURING THE PAST HR WITH BOTH THE HILTON HEAD ISLAND AND TYBEE ISLAND MESONET SITES REPORTING E/SE WINDS. AS THE CAPPING INVERSION BEGINS TO BREAK CLOSER TO THE COAST...ADDITIONAL CONVECTIVE DVLPMNT IS PSBL OVR THE GA COASTAL EMPIRE AND SOUTH COASTAL SC DURING THE NXT FEW HRS. WL GO WITH A 30-20 POP REGIME THROUGH MIDNIGHT WITH THE HIGHEST POPS CONFINED TO THE INLAND COUNTIES. MAY OPT TO TWEAK POPS AT THE LAST MINUTE PENDING RADAR TRENDS AT PRESS TIME. CONVECTIVE ACTIVITY SHOULD DIMINISH BY EVNG WITH THE LOSS OF INSOLATION. && .LONG TERM...STANDARD SUMMER PATTERN WL PERSIST WITH THE USUAL DIURNAL CONVECTIVE CYCLE. THE GFS AND ETA BOTH SHOW A DECENT SHORTWAVE PUSHING N OF THE AREA ON WED IN THE W/NW FLOW ALOFT. THIS COUPLED WITH SEA BREEZE INTERACTIONS AND BROAD DIFLUENCE ALOFT MAY HELP TO ENHANCE THE CONVECTIVE POTENTIAL WED AFTN ACROSS MAINLY THE SC ZONES. STILL CAN NOT JUSTIFY GOING ANY HIGHER THAN 30 POPS ATTM AS THE BEST FORCING SHOULD REMAIN WELL N OF THE AREA. FCSTR CONFIDENCE REMAIN LOW THAT ANY RESIDUAL BACKDOOR FRNTL BNDRY WL SAG THIS FAR S ON THU. TEMPS WL REMAIN VRY WARM THROUGH THE FCST PERIOD WITH HIGHS LIKELY TO BREACH THE MID 90S ACROSS INTERIOR SE GA. && .MARINE...VERY LITTLE CHANGE TO THE PATTERN AND FORECASTS. OVERNIGHT WINDS WILL BE DOMINATED BY THE DEVELOPMENT OF A LLJ AND DAYTIME WINDS BY THE SEA BREEZE. LATER IN THE PERIOD...EXTENDED MODELS CONTINUE TO BRING A FRONT THROUGH THE NC AND NORTHERN SC WATERS ON THURSDAY. THIS SEEMS TO AGGRESSIVE HOWEVER...SO WILL KEEP FRONT WELL NORTH OF THE WATERS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && ST/JR
Hazardous weather outlook, May 23, 12:28 PM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD AMZ330-350 NATIONAL WEATHER SERVICE CHARLESTON SC 1228 PM EDT SUN MAY 23 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-240905- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 1228 PM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 23, 5:16 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT SUN MAY 23 2004 SCZ043-049-232200- COASTAL COLLETON-INLAND COLLETON- 516 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COLLETON COUNTY THROUGH 600 PM EDT... AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF GREEN POND...OR ABOUT 14 MILES SOUTH OF WALTERBORO MOVING TO THE EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BLAKE...WHITE HALL...HENDERSONVILLE...GREEN POND AND ASHEPOO THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. SCW
Special weather statement, May 23, 5:27 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 527 PM EDT SUN MAY 23 2004 GAZ116>119-138-SCZ047-051-232200- COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND BRYAN-INLAND CHATHAM-INLAND JASPER-INLAND LIBERTY- 527 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BRYAN COUNTY... CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 600 PM EDT... AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM OLEARY TO 2 MILES NORTHWEST OF BURROUGHS TO FLEMING...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF SAVANNAH TO 5 MILES NORTHEAST OF RICHMOND HILL TO 9 MILES SOUTHWEST OF RICHMOND HILL... MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TUTENS...WILLIAMS...POOLER...OLEARY... MONTEITH...MEINHARD...FORT STEWART...FLEMING...DANIEL AND PORT WENTWORTH THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 23, 5:54 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 554 PM EDT SUN MAY 23 2004 GAZ118-119-232230- COASTAL CHATHAM-INLAND CHATHAM- 554 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 630 PM EDT... AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HAMER...OR ABOUT 6 MILES WEST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TUTENS... WILLIAMS...SILK HOPE...PORT WENTWORTH...POOLER...HAMER...GRUBBS... GARDEN CITY...WINDWARD AND CHATHAM CITY THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. JR
Special weather statement, May 23, 5:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 556 PM EDT SUN MAY 23 2004 SCZ047-048-051-232300- BEAUFORT-COASTAL JASPER-INLAND JASPER- 556 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 700 PM EDT... AT 556 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LIMEHOUSE...OR ABOUT 10 MILES NORTH OF SAVANNAH...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PURYSBURGH... MORGAN...LIMEHOUSE...HARDEEVILLE...LEVY...PRITCHARD... PRITCHARDVILLE...OKATIE...JASPER AND BLUFFTON THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. SCW
Special weather statement, May 23, 5:57 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 557 PM EDT SUN MAY 23 2004 GAZ101-116-232230- EFFINGHAM-INLAND BRYAN- 557 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BRYAN COUNTY THROUGH 630 PM EDT... AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF BLITCHTON... OR ABOUT 9 MILES NORTHEAST OF PEMBROKE...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND BLITCHTON...RAHNS...PINEORA...MARLOW...EXLEY...EDEN...DOSWELL... COLDBROOK AND BLANDFORD THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 23, 6:04 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 604 PM EDT SUN MAY 23 2004 GAZ088-232230- SCREVEN- 604 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 630 PM EDT... AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER HILLTONIA...OR ABOUT 8 MILES NORTH OF SYLVANIA...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEWIS...HILLTONIA...BASCOM AND MILLHAVEN THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:23 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 37 min |
| May 23, 3:52 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 38 min |
| May 23, 4:04 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 26 min |
| May 23, 4:27 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 33 min |
| May 23, 7:13 PM EDT | Special Marine Warning | CHS | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.